Alert archive / Ohio / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 7, NWS Cleveland, OH

March 16, 2025Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Mar 16, 2025, 6:40 PM EDT for Mahoning County, Ohio. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2025, 6:40 PM EDT (22:40 UTC)
Expired
Mar 16, 2025, 6:57 PM EDT
In force
17 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 58 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 590 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
590 m²/s²
0-3 km storm-relative helicity
790 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS51 KCLE 162240
SVRCLE
OHC099-162315-
/O.NEW.KCLE.SV.W.0007.250316T2240Z-250316T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
640 PM EDT Sun Mar 16 2025

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Mahoning County in northeastern Ohio...

* Until 715 PM EDT.

* At 639 PM EDT, a severe thunderstorm was located over East
  Palestine, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  New Middletown and Lowellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 8053 4104 8052 4090 8052 4090 8065
TIME...MOT...LOC 2239Z 238DEG 43KT 4084 8053 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

10
1 follow-up statement
549 
WWUS51 KCLE 162257
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
657 PM EDT Sun Mar 16 2025

OHC099-162307-
/O.CAN.KCLE.SV.W.0007.000000T0000Z-250316T2315Z/
Mahoning OH-
657 PM EDT Sun Mar 16 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHONING COUNTY
IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4105 8053 4104 8052 4090 8052 4090 8065
TIME...MOT...LOC 2252Z 238DEG 43KT 4096 8028 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:55 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 16, 3:55 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
355 PM EDT Sun Mar 16 2025

.SYNOPSIS...
High pressure builds overhead on Monday before departing to the
east on Tuesday and Wednesday. A low pressure system impacts
the region Wednesday night into Thursday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Quieter near term period behind the strong to severe thunderstorms
that initiated this afternoon along and ahead of the cold front. The
front itself is continuing to progress east across the local area
this afternoon and early evening. Some light rain showers behind the
cold front this afternoon and evening will transition to lake effect
rain/snow showers as flow turns northwesterly tonight. Much cooler
airmass moves overhead behind the front as 850mb temperatures dip to
the -5 to -10C range which will transition rain/snow showers to all
snow by early Monday morning. Minimal snow accumulation expected
given the recent warmth and warm ground/road temperatures. A ridge
of high pressure will gradually build east across the local area
during the day Monday, allowing for lake effect showers and cloud
cover to gradually dissipate through the afternoon and early
evening.

Cold tonight with overnight lows in the upper 20s to lower 30s.
Highs will settle in the mid 30s across Northwest Pennsylvania where
cloud cover lingers and mid to upper 40s for the rest of the region.
Slightly warmer Monday night with lows in the 30s areawide.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A progressive pattern is expected through the short term with an
upper level ridge building east across the area on Tuesday. This is
followed by a closed upper low lifting out of the Plains and moving
into the western Great Lakes Wednesday. A warm front will lift north
on Tuesday with temperatures reaching the 60s for all but portions
of NW PA. Skies should be mostly sunny to partly cloudy with
increasing high clouds.

Southerly winds increase on Wednesday as surface low pressure tracks
to near Chicago with a tightening pressure gradient overhead. Winds
gusts of 30-40 mph can be expected with the highest in the west.
Temperatures in the upper 60s to near 70 can be expected. Dewpoints
will increase but are only forecast to reach the upper 40s so while
there is a chance of thunderstorm, instability ahead of the cold
front will be limited. Precipitation is expected to develop
with the cold front wrapping in from the west on Wednesday
night. Given the wind field we may need to monitor for stronger
wind gusts to be brought down to the surface with any showers or
thunderstorms.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Surface low pressure will continue northeast across Lake Huron on
Thursday pulling a secondary cold front east across the area.
Temperatures will fall through the day on Thursday and we could see
precipitation mix with or change over to snow during the
afternoon/evening. This will depend on timing with both the Canadian
and ECMWF showing a secondary piece of upper level energy digging
across the eastern Great Lakes on Thursday evening while the GFS has
the trough axis shifting east a little sooner. Will carry likely
pops through the afternoon with chances of precipitation decreasing
overnight as the next ridge is already building east through the
Ohio Valley. 850mb temperatures are forecast to fall to
-10 to -11C so while we could see some enhancement off Lake Erie,
pure lake effect is not likely, especially given the relatively
short window of moisture and favorable flow. Lows will fall solidly
into the 20s Thursday night.

Friday will be dry with slightly below normal temperatures in
the east and slightly above normal temperatures in the west.
Over the weekend we will remain in an active pattern with a
series of troughs moving through the flow aloft. Temperatures
will tend to trend towards slightly above normal, deepening on
the track and timing of these systems.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Thunderstorms along and ahead of a cold front are continuing to
progress east across terminals this afternoon. Immediately behind
the cold front cigs/vis are generally VFR with MVFR cigs beginning
to fill in from west to east behind the front. Expect for MVFR cigs
to continue to fill in through this evening with all terminals
dropping to MVFR by tonight. There remains the potential for some
IFR cigs to enter terminals downwind of Lake Erie overnight
tonight. Highest confidence in IFR is at KYNG/KCAK/KERI. Much
cooler airmass behind the cold front will give way to some lake
effect rain/snow showers overnight tonight and into Monday
morning. High pressure will build overhead from the west and
allow for any lingering cloud cover to gradually scatter out
through the day on Monday.

As the front has moved eastward, winds have shifted from the south
to the west and have weakened slightly. Sustained winds this evening
generally range between 15 and 20 knots with gusts to 25-30 knots.
Aforementioned high pressure builds overhead from the west and will
turn winds northwesterly between 8-12 knots by Monday morning.

Outlook...Non-VFR possible with rain Wednesday through Thursday.

&&

.MARINE...
Winds will tend to decrease behind the cold front that came through
this afternoon. Small Craft Advisories remain in effect for areas
east of Vermilion into tonight. Winds veer to more northwesterly
with waves building across the central basin so that portion has
been extended until 4 AM. Otherwise winds are forecast to decrease
to decrease to 10-15 knots by late tonight allowing conditions to
improve.

High pressure will build overhead on Monday and then shift east
Monday night. A warm front will lift north across the lake on
Tuesday with increasing southerly winds. Southerly winds will
increase to 20-25 knots by Wedneday night and then veer to
southwesterly at 30 knots as a strong cold front wraps in from the
west. West winds of 20-25 knots will continue Thursday, shifting to
northwesterly Thursday night. Small Craft Advisories will likely
be needed from Wednesday night through early Friday. A ridge of
high pressure biding in on Friday will lead to quickly
improving conditions.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for
     LEZ142>144.
     Small Craft Advisory until 4 AM EDT Monday for LEZ145>147.
     Small Craft Advisory until 10 PM EDT this evening for LEZ148-
     149.

&&

SYNOPSIS...13
NEAR TERM...13
SHORT TERM...10
LONG TERM...10
AVIATION...13
MARINE...10
Hazardous weather outlook, Mar 16, 2:33 PM EDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
233 PM EDT Sun Mar 16 2025

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-171845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
233 PM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-171845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
233 PM EDT Sun Mar 16 2025

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 16, 3:57 PM EDT, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
357 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     Tstm Wnd Dmg     1 ESE Austintown        41.09N 80.71W
03/16/2025                   Mahoning           OH   Broadcast Media

            Tree uprooted at Burkey Road and Yolanda
            Drive. Time estimated via radar.

&&

15
Local storm report, Mar 16, 4:10 PM EDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
410 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     Tstm Wnd Dmg     Louisville              40.83N 81.26W
03/16/2025                   Stark              OH   Broadcast Media

            Metal trusses on fire department that is
            under construction came down. Time estimated
            via radar.

&&

15
Local storm report, Mar 16, 4:21 PM EDT, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
421 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Tstm Wnd Dmg     1 SW Bratenahl          41.55N 81.61W
03/16/2025                   Cuyahoga           OH   Broadcast Media

            Tree down and railing to second story
            balcony damaged. Time estimated via radar.

&&

15
Local storm report, Mar 16, 5:02 PM EDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
502 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     Tstm Wnd Dmg     Girard                  41.15N 80.70W
03/16/2025                   Trumbull           OH   Public

            Shed destroyed. Time estimated via radar.

&&

15
Local storm report, Mar 16, 5:14 PM EDT, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
514 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     Hail             Albion                  41.89N 80.37W
03/16/2025  E0.70 Inch       Erie               PA   Public

            Pea to dime size hail. Time estimated via
            radar.

&&

15
Local storm report, Mar 16, 6:13 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
613 PM EDT Sun Mar 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     Tstm Wnd Dmg     Albion                  41.89N 80.36W
03/16/2025                   Erie               PA   Public

            Tree uprooted. Time estimated via radar.

&&

15

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:00 AM EDTSpecial Weather StatementCLEStark, Summit, Wayne45 min
Mar 16, 7:38 AM EDTSpecial Weather StatementCLEGeauga, Mahoning, Portage, Trumbull52 min
Mar 16, 8:05 AM EDTSpecial Weather StatementCLEWyandot25 min
Mar 16, 8:23 AM EDTSpecial Weather StatementCLEAshtabula, Trumbull37 min
Mar 16, 8:28 AM EDTSpecial Weather StatementCLEWood32 min
Mar 16, 8:33 AM EDTSpecial Weather StatementCLESeneca27 min
Mar 16, 9:15 AM EDTSpecial Weather StatementCLESeneca30 min
Mar 16, 10:32 AM EDTSevere Thunderstorm WarningCLEPortage, Stark43 min
Mar 16, 11:09 AM EDTSpecial Weather StatementCLEAshland, Holmes, Knox, Lorain, Medina, Wayne51 min
Mar 16, 11:55 AM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne65 min
Mar 16, 11:58 AM EDTSpecial Weather StatementCLECuyahoga, Geauga, Portage, Summit62 min
Mar 16, 12:01 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake, Medina, Portage, Summit and 1 more59 min
Mar 16, 12:32 PM EDTSpecial Marine WarningCLE43 min
Mar 16, 12:39 PM EDTSevere Thunderstorm Warning Considerable damage threatCLEAshtabula, Mahoning, Trumbull66 min
Mar 16, 12:57 PM EDTSpecial Marine WarningCLE63 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.